INDIANAPOLIS (WISH) — A new, potentially fatal side effect is being reported to the U.S. Centers for Disease Control and Prevention by some people getting the Pfizer and Moderna coronavirus vaccine doses.
- Listen to this story
The side effect is called myocarditis, a condition when a portion of the heart becomes inflamed, weakening the heart. This can lead to abnormal heartbeats, heart failure, and sudden death. It’s typically caused by a viral infection.
So, why would such a condition occur after getting a vaccine designed to protect against a virus?
“What we’re hypothesizing is there may be many greater amounts of inflammation that are being built up as a result of the immune response that’s being generated from the vaccine,” Dr. Atul Chugh, cardiologist with Franciscan Physician Network Indiana Heart Physicians, told News 8. “As a result of this, not only are we seeing increased amounts effectiveness, but we may also be seeing that inflammation mounting to organ systems.”
According to the Vaccine Adverse Events Reporting System, there have been 283 cases reported predominantly in males ages 16 to 24 after getting both doses of mRNA vaccine.
In a statement to News 8, Pfizer says:
“We are aware of rare reports of myocarditis and pericarditis, predominantly in male adolescents and young adults, after mRNA COVID-19 vaccination. According to the CDC, the amount of reports is small given the number of doses administered and patients have typically rapidly improved with conservative treatment. It is important to note that CDC continues to recommend COVID-19 vaccinations for individuals aged 12 and older.”Pfizer
Chugh agrees. The numbers are small. He also says the benefit of the vaccine is much greater than the risk even as it opens up to even younger patients.
The CDC will hold an emergency meeting next Friday to discuss the evidence of the link between myocarditis and the mRNA vaccines.